DEAR DR. DONOHUE: I recently found out that my 55-year-old son has left ventricular hypertrophy. During the early part of my pregnancy with him, I took DES. I now know that some females born to women who took DES have gotten cancer. I would like your opinion as to whether the DES could have caused my son’s heart problem. Could it? – E.E.

ANSWER: Around 1938, doctors began prescribing the synthetic estrogen hormone DES (diethylstilbestrol) to prevent miscarriages in the first three months of pregnancy, and the practice continued until 1971. In that year, it became clear that DES was ineffective in preventing miscarriages. Furthermore, it became clear that DES administration during pregnancy was linked to vaginal cancers in the daughters of these women. By that time, more than a million North American women had taken the drug and had exposed their children to its side effects.

Additional complications of the drug in female children are abnormalities in the genital tract that make it difficult to have children. It also made females who were exposed in the uterus more likely to have tubal pregnancies — pregnancies where the fertilized ovum develops in the fallopian tube. In such pregnancies, the tube can burst and cause dangerous hemorrhaging.

Sons of mothers who took the drug while pregnant have a higher-than-normal incidence of noncancerous testicle cysts. There is a question whether they might have an increased risk of testicular cancer. That link has not been proved. Currently, these men are being studied for genital-tract malformations. Nowhere in this unfortunate misadventure is there any mention of ventricular hypertrophy – heart enlargement.

Common causes of hypertrophy are high blood pressure, heart valve disease and genetic influences.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.